Monday, December 26, 2005

Depressionhurts.com Part 2

I have been getting heavy traffic on this blog for this post concerning Eli Lilly's TV ad for their Depression Hurts web site. It is a page one result on a "depressionhurts" Google search. In fact it's number 3 as of this moment. I'm glad to see this, hopefully people will take notice at the tactics being used by pharmaceutical companies. This post will take a moment to hit the high points of this once again.

First of all, the depressionhurts web site is a thinly veiled front-end to Lilly's new anti-depressant Cymbalta. The ad seems to be running heavily in response to holiday depression, which can be so prevalent this time of year. The ad tries to look like a public service ad, but many of the links take you directly to the Cymbalta web site. It contains a checklist you can print out and take to your physician, presumably for your own prescription to Cymbalta.

The insidious thing about this, they are able to bypass the disclosures otherwise necessary in drug ads. And with Cymbalta, those disclosures would be significant.

As any regular reader of this blog knows, I suffer from bipolar disorder. I have been on a handful of medications over the years. Earlier this year my physician prescribed Cymbalta. It was a DISASTER. This drug turned my life inside out. From completely killing all sex drive, to killer headaches, to suicidal thoughts. Raging manic highs to debilitating lows. This was far and away the WORST experience of my life. And then my doc took me off cold turkey. The withdrawal was almost more than I could take. I was physically ill at times.

I am currently on Lamictal, and it has been an incredibly great drug for me.

For those landing on the blog as a result of a depressionhurts search, ask LOTS of questions. Don't let your physician prescribe this without a psych consult. Get a second opinion. Look at other more proven products first. But once again, get the psych consult first. Let a professional make that diagnosis, prescription, and follow up. Don't trust this to your physician. Your life is too important.

9 comments:

Nilla said...

I agree. Okay,

(1) Most General Practitioners should not be prescribing this stuff BUT

(2) People are afraid [still] of this moronic STIGMA of seeing a real psychiatrist.

A couple of weeks ago some moron in the smoking pit near me was blabbing on about 'crazy people' blahblahblah. I blew smoke in his direction and said "do you think I'm crazy?"

Now, I've known this jerk for about three months now. I then politely told him that I'm bi-polar and I see both a psychiatrist AND a psychologist to monitor my well-being. The response?

Well, he pretty much looked terrified, said "and they let you have children?!" and ran away. And proceeded to tell everyone else around that I was dangerous.
I think the crazy looking one right there was HIM. :)

People are SO ignorant.

Jon said...

The world is full of assholes. You handled it far better than I would.

I agree with you, there is a stigma that people are afraid to tackle. Yet, the medication was an experiment by my physician. Why not something with a track record? Prozac? After all, I went in for depression. I'd be willing to bet ANYTHING he was doing his best to sell product for some spiff Lilly had going.

Crystal said...

How much Lamictal are you currently on? I ask because I'm on 100mg and I'm hoping we can start titrating up slowly again because I can't keep on like this.

I flew into a rage today over some issues with my medical bills and yelled at the love of my life, and I'm so tired of hurting the ones I love, especially him.

Jon said...

Crystal - I understand 100% about the rage. That is the single symptom of my bipolar disorder that brings those around me the most pain.

I took 4 weeks to move up to 100mg of Lamictal, and I don't know if I will stay at this level or not, but I really think it's helping. In fact, it's the best med I've used yet. It's handling my bipolar symptoms without any significant side effects.

Crystal said...

Well I'm on estrogen too and i hear that makes the Lamictal less effective so I may need more than 100mg... we'll see how it goes.

Anonymous said...

I've been on Prozac for the last year and one-half. I am suffering such pain in my neck, shoulders hips and back that I thought depressionhurts.com might just give me some pointers. I don't know if I'm bi-polar. Sometimes if feel on top of the world. Sometimes I feel that if I have to get up one more day, it will just be more than I can take. Is that bi-polar. Most of the time my sense of things is that what I have to look forward to is losing more. Emotional pain. Everything dies or goes away. I have buried two sons and a grandson. And nearly everything else I ever loved. The Prozac helped some. I began to taste food again and see colors, but dear God, I think about what might be the easiest way. I'm really o.k., though. When I feel like that I leave the house and just walk or sit on the porch.

Jon said...

Wow - I'm so sorry. I can't imagine your pain. I would ABSOLUTELY consult your physician for a referral to a psychiatrist. Don't try to weather this by yourself. If your prozac isn't helping, they may change the dosage or start something different. But don't do this yourself.

BECCA said...

DEAR DEAR DEAR ANONYOMOUS---, PLEASE DO SEE A PSYCHIATRIST SOON. SOUNDS LIKE AT ANY TIME YOU JUST MIGHT NOT BE ALRIGHT. THE PAIN OF BURYING A CHILD IS SOMETHING THAT YOU CANT HARDLY DO ALONE, IT IS SO BAD BECAUSE AT TIMES YOU DONT EVEN REALIZE ITS ON YOUR MIND BUT IT IS--IT EFFECTS YOUR LIFE AND ALL OF THE REST OF IT --IVE BEEN THERE AND IT IS NOT SOMETHING YOU CAN PUT IN WORDS. MY GRANDCHILDREN ARE ALL THAT GIVE ME HOPE FOR THE FUTURE, I COULD NOT DEAL IF I LOST THEM TOO; IM SO SORRY.

Anonymous said...

Very good blog. Excellent job. If you need Weight Loss please visit us.